For the past several years, patients infected with hepatitis C virus (HCV) were virtually “warehoused” as clinicians awaited the introduction of newer and less toxic direct-acting antivirals (DAAs). Although the pipeline is rich with new DAAs, available agents, such as Harvoni (sofosbuvir/ledipasvir) and Epclusa (sofosbuvirvelpatasvir), are being used routinely since “cure” rates approach 100% with these medications in many cases. Without question, these drugs have revolutionized the therapeutic approach to patients infected with HCV.
Prior to approval by the US Food and Drug Administration (FDA) in November 2013, DAAs were already being touted as a panacea in many ways, highlighting their superior tolerability compared with older available agents and their significantly shortened treatment durations. Recently, however, safety precautions have begun to emerge that might cause concern for clinicians treating patients with HCV.
It is well known that drug–drug interactions (DDIs) and adverse drug reactions have a significant influence on the risk for hospitalization, morbidity, and mortality in all patients.1
Most clinicians recognize the DDIs present with many of the DAAs, especially in patients who are coinfected with HIV and receiving antiretroviral therapy (ART). Common interacting medications include proton-pump inhibitors, thyroid hormones, and dihydropyridine derivatives.2
While most of the interactions can be managed with monitoring or slight dose adjustments, some can be more detrimental to patient outcomes. For example, amiodarone was one of the first DDIs to be reported as clinically significant, garnering an FDA warning for the combination of amiodarone- and sofosbuvir-containing regimens. Concurrent use of these two agents yielded reports of life-threatening bradycardia, with 1 death and 3 other patients requiring a pacemaker.3
As a result, patients who are on these medications concurrently should be monitored in an inpatient facility for at least 48 hours, with outpatient monitoring for an additional 2 weeks.
More recently, concerns have emerged regarding reactivation of hepatitis B virus (HBV) in patients treated for HCV with DAAs.4
(It is worth noting this risk was not identified in clinical trials because patients coinfected with HBV and HCV were excluded.) The mechanism behind the reactivation of HBV is unknown; however, it is plausible that clearance of HCV could result in a resurgence of HBV replication since the DAAs have no activity against HBV.5
Furthermore, HCV has shown suppressive effects on HBV replication in coinfected patients.6
At present, 24 cases of HBV reactivation have been reported to the FDA Adverse Event Reporting System, with 3 cases of acute liver failure. It should be noted 2 of these patients died and one required a liver transplant.